Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 40, NWS Las Vegas, NV

October 14, 2006San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 14, 2006, 3:50 PM PDT for San Bernardino County, California. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2006, 3:50 PM PDT (22:50 UTC)
Expired
Oct 14, 2006, 5:00 PM PDT
In force
70 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 10.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2006-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2006-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-169 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 142252
FFWVEF
CAC071-150000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT SAT OCT 14 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 500 PM PDT.

* AT 344 PM PDT...THE CALIFORNIA HIGHWAY PATROL REPORTED THAT 
  SEVERAL ROADS...INCLUDING HIGHWAY 95...NEEDLES HIGHWAY...AND GOFFS 
  ROAD REMAINED CLOSED DUE TO FLOODING. DOPPLER RADAR SHOWED THAT 
  THE HEAVY RAIN WAS MOVING EAST AWAY FROM THE AREA...BUT RUNOFF 
  FROM HIGHER TERRAIN WAS STILL OCCURRING...AND FLOODING IS LIKELY 
  TO CONTINUE THROUGH 5 PM.

* LOCATIONS IMPACTED INCLUDE...NEEDLES.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TURN AROUND...DONT DROWN.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

LAT...LON 3484 11496 3506 11493 3523 11492 3501 11464
      3493 11463 3492 11464 3490 11463 3489 11464
      3483 11458 3477 11455

$$

MORGAN
1 follow-up statement
000
WGUS75 KVEF 142353
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
452 PM PDT SAT OCT 14 2006

CAC071-150002-
SAN BERNARDINO CA-
452 PM PDT SAT OCT 14 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM PDT FOR EAST 
CENTRAL SAN BERNARDINO COUNTY...

AT 450 PM PDT...DOPPLER RADAR SHOWED THAT RAIN HAD ENDED OVER THE 
WARNED AREA. HOWEVER...MANY ROADS ARE STILL CLOSED DUE TO FLOOD 
DAMAGE...AND DRIVERS SHOULD AVOID THE AREA IF POSSIBLE.

LAT...LON 3484 11496 3506 11493 3523 11492 3501 11464
      3493 11463 3492 11464 3490 11463 3489 11464
      3483 11458 3477 11455

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 3:29 PM PDT, 21 minutes earlier.

Area forecast discussion, Oct 14, 3:29 PM PDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT SAT OCT 14 2006

.SYNOPSIS...AN AREA OF LOW PRESSURE NEAR NEEDLES CALIFORNIA WILL
SLOWLY MOVE EAST INTO CENTRAL ARIZONA BY SUNDAY AFTERNOON. SCATTERED
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW THIS EVENING WILL
DECREASE WITH ISOLATED SHOWERS POSSIBLE OVERNIGHT AND SUNDAY IN
NORTHWEST ARIZONA. AN AREA OF WEAK HIGH PRESSURE WILL BE ACROSS THE
AREA SUNDAY NIGHT AND MONDAY BEFORE ANOTHER LOW BRINGS COOLER
TEMPERATURES... INCREASING WINDS AND A CHANCE OF SHOWERS TO THE
SOUTHERN GREAT BASIN TUESDAY.
&&

.SHORT TERM...ACCORDING TO THE LATEST SATELLITE AND RADAR LOOPS
UPPER LOW NEARING THE TRIPLE POINT OF THE NEVADA/ARIZONA/CALIFORNIA
BORDER NEAR NEEDLES LATE THIS AFTERNOON. THE 12 HOUR PROGS FROM THE
12Z NAM/GFS DID PLACE THE LOW CENTER NEAR NEEDLES SO THE MODELS HIT
THAT ONE. CURRENTLY...SCATTERED SHOWERS AND THUNDERSTORMS ARE
OCCURRING NEAR THE LOW CENTER FROM SEARCHLIGHT SOUTH TO LAKE HAVASU
CITY WHILE ANOTHER SHIELD OF RAIN AND EMBEDDED THUNDERSTORMS EXISTS
OVER NORTHEAST CLARK AND NORTHERN MOHAVE COUNTIES. A DEFORMATION
ZONE IN THE NORTHWEST QUAD OF THE LOW EXTENDS FROM CENTRAL NYE
COUNTY SOUTHWEST INTO WESTERN SAN BERNARDINO COUNTY. ISOLATED
SHOWERS ARE OCCURRING IN THIS ZONE. NAM/GFS BOTH TAKE LOW CENTER
SLOWLY ACROSS WEST CENTRAL ARIZONA TONIGHT WITH LOW CENTER OVER EAST
CENTRAL ARIZONA LATE SUNDAY AFTERNOON. THIS EVENING SCATTERED
SHOWERS AND THUNDERSTORMS WILL CONTINUE UNDER THE COLD POOL ACROSS
SOUTHERN MOHAVE COUNTY WHILE ISOLATED SHOWERS ARE POSSIBLE IN
MOISTURE WRAPPING BACK AROUND INTO DEFORMATION ZONE ACROSS SOUTHERN
NEVADA. ON SUNDAY...ISOLATED SHOWERS STILL POSSIBLE ACROSS EASTERN
MOHAVE COUNTY WHILE SHORTWAVE RIDGE WILL BRING DRIER/SLIGHTLY WARMER
CONDITIONS ELSEWHERE. SHORTWAVE RIDGE STAYS PROGRESSIVE AND MOVES
EAST OF THE REGION MONDAY AS NEXT TROUGH STARTS TO DIG SOUTH OUT OF
THE PACIFIC NORTHWEST. DID DROP THE TEMPERATURES...INCREASE THE
WINDS AND INTRODUCED SHOWERS TUESDAY AS TROUGH CLIPS THE AREA. WOULD
NOT BE SURPRISED IF TROUGH DIGS FURTHER SOUTH INTO THE MOJAVE DESERT
TUESDAY...AGAIN RIGHT NOW GFS CLIPS THE AREA WITH ANY QPF FORECAST
FOR MOSTLY EAST CENTRAL AND NORTHWEST ARIZONA.

.LONG TERM...THE GFS IS A LITTLE FASTER IN MOVING THE NEXT TROF
THROUGH THE AREA...HAVING PUSHED IT AND ANY ACCOMPANYING PRECIP
THROUGH BY WEDNESDAY MORNING. HAVE KEPT A SPLIT BETWEEN THE GFS AND
THE SLIGHTLY SLOWER ECMWF WITH KEEPING CLOUDS AND COOLER TEMPS IN
THROUGH WEDNESDAY. GENERALLY DRY NORTHERLY FLOW OVER THE CWA ON
THURSDAY AS A RIDGE BUILDS IN TO OUR WEST. MODELS ARE CONTINUING TO
INDICATE A POSSIBLE REX BLOCK PATTERN ONCE AGAIN FORMING BY FRIDAY.
TEMPERATURES WILL REMAIN BELOW AVERAGE FOR WEDNESDAY AND THURSDAY
WITH A FEW DEGREES OF WARMING POSSIBLE FROM FRIDAY ONWARDS AS THE
RIDGE SETS UP TO THE WEST.
&&

.AVIATION...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS ALL ROUTES THROUGH 02Z BEFORE DECREASING FROM THE WEST AND
ENDING AFTER 12Z SUNDAY MOST ROUTES. LOWER CIGS/VSBY IN SHOWERS CAN
BE EXPECTED AND WILL NEED TO MONITOR AS FOG POSSIBLE AFTER 06Z
SUNDAY ESPECIALLY PEACH SPRING/MORMON MESA CORRIDORS. TAFS AND TWEBS
ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS.
SEE TAFS FOR KLAS...KVGT...KDRA... KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD ADVISORY UNTIL MIDNIGHT FOR THE MUDDY RIVER IN
      NORTHEAST CLARK COUNTY
.AZ...NONE.
.CA...NONE.

PIERCE/MOSES

HTTP://WEATHER.GOV/LASVEGAS

In the hours before

Local storm report, Oct 14, 12:06 PM PDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1206 PM PDT SAT OCT 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      WILLOW BEACH            35.87N 114.67W
10/14/2006                   MOHAVE             AZ   AMATEUR RADIO

            RANGER AT WILLOW BEACH REPOTED ALL ROADS WASHED OUT
            LEADING INTO MARINA. SEWER LINES EXPOSED WITH NO POWER
            AND PHONES. ONE VEHICLE WASHED INTO RIVER. ARIZONA HOT
            SPRINGS HAS 39 PEOPLE STRANDED... BOATS AND CAMPERS
            WASHED INTO RIVER.

&&

CSCHLOTT
Local storm report, Oct 14, 12:09 PM PDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1209 PM PDT SAT OCT 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            4 S OVERTON             36.48N 114.45W
10/14/2006                   CLARK              NV   PARK/FOREST SRVC

            PARK RANGER REPORTS HIGHWAY 169..ST THOMAS ROAD 4 MILES
            SOUTH OF OVERTON HAS 4 FEET OF WATER WITH SWIFT WATER
            RESCUE IN PROGRESS.

&&

CSCHLOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 5:06 PM PDTSevere Thunderstorm WarningVEFSan Bernardino39 min
Oct 13, 5:43 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min
Oct 14, 12:40 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Oct 14, 2:42 PM PDTFlash Flood WarningVEFSan Bernardino78 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.